Parents of ADHD Children
Afraid of medication side effects
My son is in fourth grade and was diagnosed with ADHD in second grade. He has always done well academically, but he struggles with self esteem from always being disciplined in class for talking out of turn and interrupting. (He does have a 504 plan and great teachers for the most part, but his talking is disruptive regardless and he needs a lot of reminders which embarrasses him.) His self esteem issues have been off and off throughout the school years with different teachers. But, these issues have been severe- to the point that he is in therapy for depression symptoms. It seems to all be related to not feeling good about himself in school. It is really affecting our whole family to have him go through such a struggle and we know that something has to change for him. He seems to be feeling worse and worse about himself.
We are considering homeschooling for next year, as he is also an athlete and we could combine his daily sports practice with online school, which would be ideal for him.
Our other option is to keep him in public school and try ADHD meds. We have an appointment with a psychiatrist to discuss options in a few weeks. My issue is this: my husband and I are so scared of the possible side effects of the medications. We have been researching and almost all of them list the possibility of suicidal thoughts, aggression, hallucination, etc. In addition, when reading drug reviews online there are a lot of horror stories or kids getting out of control after taking ADHD meds.
My question is this: Are our fears valid? Has this type of extreme reaction happened with a lot of your kids? Is this just a very rare occurrence? I know we will get more information from the psychiatrist but we are pretty much spinning in circles trying to figure out the best way to help our sweet boy. We welcome any feedback you may have.
Search the ADDConnect Group Discussions
Top 5 This Month
ADDitude's most popular articles
ADDitude Special Reports
|More ADDitude eBooks|